Codeine and tramadol are opioid medications used to treat pain. Codeine also is used in cough syrup and cold remedies and sometimes is combined with other medications, such as acetaminophen. Tramadol is approved only to treat pain in adults, but data show it is being used in children and adolescents, the FDA said.
Douglas Throckmorton, a top official at the FDA's Center for Drug Evaluation and Research, said in telephone briefing for reporters that the safety hazards are the result of the “unique way” these medications are broken down in the bodies of some children and adults.
He said that “ultrarapid metabolizers” process the drugs much faster than usual, resulting in dangerously high levels that can depress breathing and lead to death. These people have a genetic feature that prompts the liver to convert codeine into life-threatening or fatal amounts of morphine in the body.
The agency said that a safety review of adverse events reports submitted to the FDA from January 1969 to May 2015 identified 64 cases of serious breathing problems, including 24 deaths, involving codeine-containing medicines in children younger than 18. Between January 1969 and March 2016, there were nine cases of breathing problems, including three deaths, involving the use of tramadol in children younger than 18.
The majority of serious side effects occurred in children younger than 12, sometimes after a single dose, the FDA said. The agency also found, in a review of the medical literature, a report of an infant who died after being exposed to codeine while breast-feeding.
Officials said they have been tracking reports about the drugs for years. In 2013, the agency restricted use of codeine in children to treat pain after surgery to have tonsils and adenoids removed. Two years later, it issued two safety warnings about the drugs.
The agency on Thursday ordered several alternations in labels to underscore the risks of the drugs to children. Besides a change saying that the drugs shouldn't be used in children under 12, the mandated changes include a new warning for tramadol saying it shouldn't be used in children younger than 18 for post-surgical pain after the removal of tonsils and adenoids. Another new warning to codeine and tramadol labels recommends against their use in adolescents between 12 and 18 who are obese or have other conditions that might affect their breathing, such as lung disease or sleep apnea.
The FDA officials also urged parents to check the ingredients of over-the-counter medications and to be extremely careful of giving children any that contain codeine.